Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    Side effects of anti-depressants. Should I stop to taking them?

    I am a 43 year old woman who was prescribed Escitalopram and I am experiencing side effects. Earlier in the week I had an anxiety attack. I had never had anxiety in the past, and was taken to emergency as I thought I was having a heart attack. Following a few more, I went to see my GP who, on Wed. prescribed an anti-depressant (Escitalopram 10 mg x 1 once daily). I have taken three doses (exactly as prescribed) and am feeling the following side effects;
    1. Dry mouth
    2. Numb and/or tingling in my hands and feet
    3. Worsening of anxiety
    4. Insomnia
    5. Difficulty urinating
    I am unsure if I should continue the medication, cut it back, or cease it altogether. It's only Saturday now (and only 3am at that!) and my GP isn't working again until Monday.
    Any advice/reassurance would be greatly appreciated!
  • Find a professional to answer your question

  • 1

    Thanks

    My research interests include immunology and the mechanisms of amyloid formation. The latter has implications for people who are dealing with Alzheimer's Disease, Parkinson's Disease … View Profile

    Disclaimer; I am not a health professional.

    There is some professional (FDA) information about Escitalopram, including possible side-effects,  here; http://www.drugs.com/pro/escitalopram-tablets.html .

    Perhaps you could print it out and discuss it with your GP?

    Writing as somebody who is in remission from Major Depressive Disorder, thanks partly to an anti-depressant, I *do not* recommend abrupt cessation of your medication. It is best if this is done slowly (“tapering off”) - again this is something that I think that you should talk with your GP about.

    All the best.

  • Aisun

    HealthShare Member

    Hi Kiwi. Thanks for your answer. I went and spoke with another GP since mine was available. He said to cut my dose by half for a few days and lead up more slowly than usual to a full dose. It seems to have done the trick so far, had a sleep this afternoon which was just heaven, and can once again to to the toilet!
    Ahhh the trials and tribulations of anxiety and depression!

    I hope you continue to improve, Kiwi.

  • My research interests include immunology and the mechanisms of amyloid formation. The latter has implications for people who are dealing with Alzheimer's Disease, Parkinson's Disease … View Profile

    Hi Aisun

    Thanks - I am travelling well :-).

    Now, thinking about you…

    From my extensive reading and personal experience there is good evidence that a *combination* of meds and talk therapy is often more effective in helping people to recover from moderate/severe depression and/or anxiety than either is in isolation.

    By “talk therapy” I mean things which a clinical psychologist can offer (Cognitive Behavioural Therapy is the best-known though there are other approaches).

    A thought for you to consider?

    Stay safe and strong.

  • 1

    Thanks

    Aisun

    HealthShare Member

    Thanks again, and I'm glad you're doing well.

    I've already booked in to see a psychologist at the end of this month (which was the earliest I can get it). Everything is stemming back to the loss of my twin five years ago, and I need to work on that grief. Dad has recently got sick and I look after both my parents a lot, and I think it has been like the straw that broke the camels back.
    The DR also said I could take more of the Atavan should I feel a panic attack coming on; I had been too scared to take anymore of it. That has helped ENOURMOUSLY in that I can sit here in the evening and type this without having a full blown panic attack, which is what has been happening every evening and night.
    Cheers.

  • Damien Haines

    Clinical Psychologist, Psychologist

    Damien Haines is a registered Clinical Psychologist who brings a warm and empathetic approach to therapy. He emphasises engagement in the world and encourages clients … View Profile

    Hi Aisun

    Good to see that you are on the path to improving your mental health. I'd just like to suggest that you minimise your usage of Atavan or any Benzodiazapiene. They are a great drug for crisis, but when used regularly can quickly lead to addiction. Most protocols (See NICE Guidelines http://www.nice.org.uk/CG113 as an example) from around the world for the treatment of anxiety find that benzos are contraindicated for anxiety for two reasons. 1) they increase the anxiety experienced by the patient due to addiction, 2) they impair the effectiveness of the most effective treatment for anxiety - exposure or desensitisation (same thing).

    With your psychologist you should be able to learn to have the anxiety without being scared of it. The long shot of this is that because you do ot fear it you experience it less, and less and less. This is a gradual process and is very scary - you will face these fears around panic, but ultimately they should help you to be free from your anxiety.

    I'm keen to know of your progress. You've made a great start

  • Dianne Zebic

    Counsellor, Psychotherapist

    Dianne Zebic has retired as of 31/01/2015 View Profile

    It is best to talk to your GP or other health specialist who may have prescribed these antidepressants.

  • Dr Pek Ang

    Psychiatrist

    Specialist Psychiatrist - management of Depression and Anxiety Disorders, PTSD, Bipolar, ADHD, Autism, Mood and Anger problems and Personality Disorders. Management of Psychological problems associated … View Profile

    Unfortunately antidepressants have side effects which may effect some individuals more than others.  

    I often only start my patients on a very small dose just to help them get used to it.  If symptoms improve after a week or so it usually indicates you can get used to them.  If not then unfortunately that particular medication may just not suit you.

    Sounds like things are going ok now?  I sometimes also prescribe Benzodiazepines to help those who have high anxiety at the commencement of the medication.  I agree that it should be short term though otherwise the risk of dependency is there.

    Advice so far has been on the mark.  So keep working with your GP and Psychologist as the combination approach of biological/Psychological and Social treatments are best.  Of course Lifestyle is probably the most important to think about as well.  

    All the best.  The aim is Remission of symptoms [that is eradication of ALL symptoms].  If this does not occur then a referral to a Psychiatrist is helpful to really find the perfect combination for you.  Alcohol, Caffeine, Stimulants and Nicotine are often the substances I adivse my patients to look at changing if their symptoms persist.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices